Michigan, 2010

Damaging Winds in Michigan, September 21, 2010

September 21, 2010 · NWS IWX · 2 events in 1 county or zone

A line of thunderstorms moved out of southern Lake Michigan into far southern Lower Michigan during the evening hours of September 21st. Damaging winds occurred as the line came onshore in Berrien county, but no further reports of severe weather occurred across far southern Lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A line of thunderstorms moved out of southern Lake Michigan into far southern Lower Michigan during the evening hours of September 21st. Damaging winds occurred as the line came onshore in Berrien county, but no further reports of severe weather occurred across far southern Lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 21, 6:30 PM EST, 55 minutes earlier.

Area forecast discussion, Sep 21, 6:30 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
730 PM EDT TUE SEP 21 2010

.AVIATION...

OBVIOUS AVIATION CONCERNS LIE WITH APPROACHING CONVECTION IN
NORTHEAST IL. STRONGEST CELLS MOVING NORTHEAST THROUGH CHICAGO AT
CURRENT TIME. ADDITIONAL THUNDERSTORMS HAVE DEVELOPED AHEAD OF MAIN
LINE AND WILL LIKELY IMPACT KSBN CLOSE TO 01Z. HAVE KEPT TEMPO GROUP
FOR THUNDERSTORMS AS THIS LINE SHOULD MOVE THROUGH THEN NEXT LINE
MAY STILL BE INTACT...THOUGH WEAKER...AS IT MOVES THROUGH. AT
KFWA...CONTINUED WITH SHRA BUT DID ADD A CB GROUP AS THERE MAY BE
ENOUGH INSTABILITY AND FORCING TO SUPPORT THUNDER CHANCES LATE
EVENING AND OVERNIGHT. FRONTAL BOUNDARY STALLS OVER THE AREA ON
WEDNESDAY. KEPT A OPTIMISTIC TREND IN TAFS WITH CIGS COMING UP TO
VFR. SCATTERED CONVECTION POSSIBLE IN THE AFTERNOON BUT CHANCES AT
SPECIFIC TAF SITES LOOK TO SMALL FOR INCLUSION IN TAFS AT THIS TIME.

&&

.SHORT TERM...

SFC COLD FRONT EXTENDING FROM VIGOROUS SHRTWV SOUTH OF HUDSON BAY
APPROACHES THE AREA THIS EVENING AND TONIGHT WITH CONVECTION ALREADY
ONGOING AND CONTINUING TO DEVELOP IN ITS VICINITY UPSTREAM THIS
AFTERNOON.  THIS ACTIVITY WILL CONTINUE INTO THIS EVENING POSSIBLY
ORGANIZING INTO A CONVECTIVE COMPLEX.  EXPECTING WEAKENING TREND AS
IT ARRIVES WITH MOISTURE LIMITED OVER THE AREA PER 18Z ILX SOUNDING
AND INSTABILITY/SHEAR FALLING OFF TO THE EAST...AS WELL AS LOSS OF
DAYTIME HEATING WHICH HAS PRODUCED SOME VERY WARM AFTERNOON TEMPS
INTO THE 90S ACROSS THE CWA.  SHOULD SEE TSRA EXTEND INTO NW
PORTIONS OF THE CWA THIS EVENING AND CONTINUE TO WEAKEN AS THEY MOVE
EAST.

12Z NAM BARELY PUSHES SFC FRONT INTO THE CWA BY WED MORNING AND
DURING THE DAY REMAINS STALLED OVER THE REGION AS SOUTHERLY FLOW
AHEAD OF STRONG SHRTWV OVER THE PLAINS BUILDS IN LATE IN THE DAY.
ASSUMING SUFFICIENT INSOLATION...DAYTIME HEATING IN PRESENCE OF WEAK
BNDRY WILL TOUCH OFF SOME STORMS WED AFT BUT LIMITED SHEAR WILL BE
HINDER ORGANIZATION.   BOUNDARY PUSHES BACK NORTH WED NIGHT AND PER
12Z NAM HAVE ADDED SOME DETAIL TO POPS WITH A FASTER TRIM BACK NORTH
INTO THE NIGHT. SITTING SOUTH OF THE FRONT IN SOUTHERLY FLOW THE CWA
WILL SEE VERY MILD LATE SEPT LOWS IN THE MID 60S.

&&

.LONG TERM...

THURSDAY THROUGH MONDAY

VERY ACTIVE PATTERN STILL ON TRACK IN THE LONG TERM PERIOD AS
COMPLICATED FAST FLOW CONTINUES OVER THE NORTHERN PACIFIC. MASSIVE
GOA TROUGHING WILL CONTINUE THROUGH THE PERIOD WITH A SHIFT IN
HEIGHT FALLS EAST AS A POTENT JETLET ADVECTS TOWARD THE EXTREME
EASTERN PAC. A PRIMARY WAVE KICKING OUT AHEAD OF THE MAIN AREA OF
HEIGHT FALLS WILL SUPPORT ANOTHER STRONG SFC LOW INTO THE GREAT
LAKES BY THUR...WITH RECORD TO NEAR RECORD HIGHS POSSIBLE ONCE
AGAIN. A MAJOR PATTERN CHANGE IS IN THE BOOKS FOR THE REMAINDER OF
THE PERIOD...ESPECIALLY EARLY NEXT WEEK. WESTERN NOAM RIDGING
SPURRED BY HEIGHT FALLS SHIFTING EAST WOULD FAVOR EASTERN CONUS
TROUGHING PER TELECONNECTION RELATIONS...WHICH FALLS IN LINE WITH A
TYPICAL PATTERN SETUP GIVE THE EASTWARD EXTENSION OF THE ASIAN UPPER
LEVEL JET. VERY ACTIVE FLOW OVER THE PAC OCEAN WILL SUPPORT A TREND
TOWARD A PROGRESSIVE PATTERN...BUT GIVEN FORECAST PREFERENCE TOWARD
AN EASTERN CONUS CUT OFF LOW...FEEL A SLOWER BIAS TO GREAT LAKES
HEIGHT MODIFICATION IS WARRANTED. PREFERRED A SOLUTION MORE IN LINE
WITH THE ECMWF...GIVEN PREFERRED FLOW THERMAL TRANSPORT OVER
INTERIOR CANADA LATE IN THE PERIOD.

THUR-FRI...A POTENT UPPER LEVEL IMPULSE WILL SUPPORT STRONG LL
THERMAL...AND TO A LESSER EXTENT...MOISTURE ADVECTION INTO THE
REGION THUR. BEST LL MOISTURE TRANSPORT WILL REMAIN WEST OF THE
REGION DUE IN PART TO DIURNAL MIXING AND LL TRANSPORT CLOSE TO THE
SFC TROUGH. THIS WILL SUPPORT A NARROW THETA-E RIDGE AXIS AHEAD OF
THE SFC COLD FRONT /WITH ONLY 330K PROGGED AT H85/...DELAYING BEST
RAIN CHANCES UNTIL NEAR FROPA ON FRIDAY...ALBEIT SMALL AT THIS POINT
OVERALL. STRONG LL MOMENTUM FIELDS WILL SUPPORT ROBUST WAA INTO THE
REGION WITH H85 T/S RISING INTO THE UPPER TEENS TO AROUND 20 C.
LATEST MODEL GUIDANCE HAS UPPED THE ANTE...WITH EVEN WARMER TEMPS
NOW PROGGED IN THE EASTERN HALF OF THE FA. DEEP MIXING AND STRONG
INSOLATION WILL SUPPORT HIGHS WELL INTO THE 80S WITH LOWER 90S
EXPECTED FOR MUCH OF CENTRAL AND EASTERN AREAS. A NEW RECORD HIGH IS
ON TRACK TO BE SET AT FWA AS THE PREVIOUS RECORD IS 88...WITH LOWER
90S EXPECTED. FRONTAL PUSH ASSOCIATED WITH THE LL PRESSURE
REFLECTION IS EXPECTED TO ARRIVE FRI IN THE FA. DID TREND TO A
SLOWER FRONTAL ARRIVAL TIME GIVEN CONCERNS ON POOR UPPER FLOW
SAMPLING OVER THE PAC PER UPPER IMPULSE DETAILS...AND AN INFERRED
STRONGER BAROCLINIC AND CONVECTIVE LATENT HEAT REPONSE THAN WHAT
FORECAST MODELS ARE CONTINUE TO OFFER. BEST CHANCES FOR RAIN WILL BE
IN THE NORTH CLOSER TO THE UPPER WAVE AND ASSOCIATED BROAD UPPER
LIFT...WITH A SPLIT REGIME STILL ON TRACK FOR THE REMAINDER OF THE
FA AS DEEP CONVECTION IS EXPECTED TO TREND SOUTH OF THE AREA INTO
BETTER LL MOISTURE AND INSTABILITY.

SAT-TUE...THE FORECAST IN THIS PERIOD HINGES ON THE EVOLUTION OF THE
STILL POORLY SAMPLED UPPER IMPULSE IN THE NORTHERN PAC. PREFERENCE
THIS TIME AROUND HAS BEEN TOWARD THE ECMWF WHICH BETTER ENCOMPASSES
THE NEGATIVE HEIGHT ANOMALY OVER THE GREAT LAKES LAKES AND EASTERN
CONUS...AND REMAINS CLOSE TO GEM/AND MEAN GEFS PROGS. RETAINED A DRY
FORECAST FOR THE MAJORITY OF THE FA /SAVE SAT NIGHT WITH CONFIDENCE
BUILDING PER TIMING OF THE INITIAL IMPULSE/...BUT GIVEN POOR
CONFIDENCE IN WAVE STRUCTURE AND TIMING IN THE REMAINDER OF THE
PERIOD...WILL DEFER ADDITIONAL PRECIP ADDITION TO LATER SHIFTS WHEN
A BETTER HANDLE ON HEIGHT EVOLUTION IS ESTABLISHED. OPTED FOR A
NE-SW THERMAL GRADIENT WITH COOLEST READINGS NE IN LINE WITH
INFERRED HEIGHT STRUCTURE IN NW FLOW. CURRENT READINGS ARE NEAR OR
SLIGHTLY BELOW CLIMO...BUT IF A SOLUTION TOWARD THE ECMWF/S THERMAL
FIELDS CONTINUE...MUCH COOLER CONDITIONS WOULD BE EXPECTED WITH
TEMPS STRUGGLING OUT OF THE 50S ON SUN OR MON.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR LMZ043-046.

&&

SHORT TERM...LUD
LONG TERM...JC
AVIATION...LASHLEY
Hazardous weather outlook, Sep 21, 4:15 AM EST, 15 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
515 AM EDT TUE SEP 21 2010

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-220915-
ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-PULASKI-
MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-HENRY-
PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...SOUTH BEND...MISHAWAKA...ELKHART...
GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KENDALLVILLE...LIGONIER...
AUBURN...GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...WARSAW...WINONA LAKE...
COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...MONTICELLO...
BROOKSTON...LOGANSPORT...PERU...WABASH...NORTH MANCHESTER...
HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...BERNE...MARION...
HARTFORD CITY...MONTPELIER...PORTLAND...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
515 AM EDT TUE SEP 21 2010 /415 AM CDT TUE SEP 21 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

MINIMUM AFTERNOON AFTERNOON RELATIVE HUMDITIES OF AROUND 30
PERCENT COMBINED WITH SOUTHWEST WIND GUSTS TO 25 TO 30 MPH WILL
RESULT IN DANGEROUS FIRE WEATHER CONDITIONS.

THUNDERSTORMS ARE LIKELY TONIGHT. ISOLATED SEVERE THUNDERSTORMS
ARE POSSIBLE TONIGHT...MAINLY ACROSS SOUTHWEST LOWER MICHIGAN AND
EXTREME NORTHERN INDIANA...WITH THE PRIMARY THREAT OF ISOLATED
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS ALSO A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...MAINLY FOR SOUTHWEST
LOWER MICHIGAN AND EXTREME NORTHERN INDIANA.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003-LMZ043-046-MIZ077-220915-
LA PORTE-NEW BUFFALO MI TO ST JOSEPH MI-
MICHIGAN CITY IN TO NEW BUFFALO MI-BERRIEN-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN
515 AM EDT TUE SEP 21 2010 /415 AM CDT TUE SEP 21 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND THE NEARSHORE WATERS OF SOUTHEASTERN
LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST WINDS WILL BECOME GUSTY THIS MORNING WITH SOME GUSTS TO 25
TO 30 KNOTS POSSIBLE FROM LATE MORNING INTO THE MID AFTERNOON
RESULTING IN HAZARDOUS CONDITIONS FOR SMALL CRAFT.

THERE IS AN INCREASED RISK OF RIP CURRENTS THROUGH THIS
EVENING...ESPECIALLY ALONG THE LAKE MICHIGAN SHORELINE IN BERRIEN
COUNTY.

THUNDERSTORMS ARE LIKELY TONIGHT. ISOLATED SEVERE THUNDERSTORMS
ARE POSSIBLE TONIGHT...MAINLY ACROSS SOUTHWEST LOWER MICHIGAN AND
EXTREME NORTHERN INDIANA...WITH THE PRIMARY THREAT OF ISOLATED
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS WIND GUSTS FOR SMALL CRAFT ARE ALSO POSSIBLE ON THURSDAY.

THERE IS ALSO A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT INTO
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...MAINLY FOR SOUTHWEST
LOWER MICHIGAN AND EXTREME NORTHERN INDIANA.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Sep 21, 6:48 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
748 PM EDT TUE SEP 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND DMG     2 N CONVOY              40.95N  84.71W
09/21/2010                   VAN WERT           OH   EMERGENCY MNGR

            UNSECURED 30 FOOT CAMPER WAS BLOWN OVER AND DESTROYED.
            HOT TUB COVER BLOWN OFF INTO CORN FIELD. TIME ESTIMATED
            FRON RADAR.

&&

EVENT NUMBER IWX1001047

NG
Special weather statement, Sep 21, 6:51 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
751 PM EDT TUE SEP 21 2010

INZ003-004-012-014-MIZ077-220050-
BERRIEN MI-LA PORTE IN-MARSHALL IN-ST. JOSEPH IN-STARKE IN-
751 PM EDT TUE SEP 21 2010

...STRONG THUNDERSTORMS APPROACHING FROM THE WEST...

AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES WEST OF
WESTVILLE TO 30 MILES WEST SOUTHWEST OF NORTH JUDSON...MOVING
NORTHEAST AT 45 MPH. THESE STORMS WILL MOVE THROUGH NORTHWEST
INDIANA AND SOUTHWEST LOWER MICHIGAN THIS EVENING.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE SO LISTEN FOR
POSSIBLE WARNINGS THIS EVENING.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  WESTVILLE...
  TRAIL CREEK AND MICHIGAN CITY...
  LA PORTE...
  BUCHANAN AND KNOX...
  WANATAH...
  LONG BEACH AND LA CROSSE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

LAT...LON 4193 8626 4135 8622 4118 8649 4118 8693
      4172 8695 4190 8663 4213 8650 4221 8641
      4224 8636 4225 8622
TIME...MOT...LOC 2348Z 243DEG 37KT 4166 8712 4122 8713
          4077 8753

The radar

The Northern Indiana radar (KIWX), 99 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Berrien

When
September 21, 7:25 PM EST to 7:26 PM EST
Where
Berrien County, 0.69 mi S of Stevensville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.010, -86.520

Law enforcement officials reported multiple trees and power lines down in the Stevensville area.

Thunderstorm Wind, Berrien

When
September 21, 7:35 PM EST to 7:36 PM EST
Where
Berrien County, 1.24 mi SW of Lakeshore
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.040, -86.520

A trained spotter estimated winds of 60 to 65 mph north of Stevensville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2010Every state in 2010This day in weather historyWarnings in Michigan, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257845, 257846.